Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 269, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 26, 2000, 4:43 PM CDT for Johnson County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 26, 2000, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 26, 2000, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:59 PM CDT | Thunderstorm Wind 67 M | Olathe Johnson Co Ar, KS | An isolated thunderstorm developed in very hot and humid air, and then collapsed, producing a 77 mph wind gust at Johnson County Executive Airport. The winds flipped two aircraft and moved several others at the airport. |
| Aug 26, 5:12 PM CDT | Hail 0.88 | Olathe, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
723
WUUS53 KEAX 262143
SVRMCI
KSC091-262230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT SAT AUG 26 2000
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
THIS INCLUDES THE CITY OF OLATHE
* UNTIL 530 PM CDT
* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GARDNER...OR ABOUT 5 MILES SOUTHWEST OF
OLATHE...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LENEXA AT 450 PM CDT
OVERLAND PARK AT 500 PM CDT
STANLEY AT 505 PM CDT
LEAWOOD AT 510 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3898 9504 3876 9502 3876 9464 3903 9463
3903 9486 3896 9493
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:12 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 26, 3:12 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 312 PM CDT SAT AUG 26 2000 NOTHING CLR CUT EXCP FOR CONTD HEAT IN WRN THIRD OF CWA. WK AND POORLY DEFINED BNDRYS TO CONTEND WITH IN VERY UNSTBL AMS. ERYR QSTNRY FNT OVR NRN MO NO LONGER EVIDENT IN SFC DATA. STLT DATA DOES SHOW ELEVATED AC IN APRNT WAA ZONE FM NRN KS/SRN NE ACRS ALL BUT NRN CWA. LCL RADARS SHOWG SOME WK RETURNS IN NRN KS. MODELS FCST AREA OF UVV INVOF I-70 THIS EVE AND BASED UPON FRI EVE CNVTN S OF EAX CANT RULE OUT ISOLD STORMS POPPING UP WITHIN THIS WAA ZONE BTN 22Z-02Z. WILL COVER THIS WITH LOW CHC POPS. FTHR N WK CDFNT PUSHING S THRU CNTRL IA. OVERALL MODELS HVG DFCLT TIME RESOLVING THESE WK LT SUMMER FEATURES. ETA/NGM/RUC ADVERTISE A FNT MOVG INTO NRN MO LTR TNGT. WILL LIKELY NEED TO SEE SOME CNVTN DVLP ALG IA FNT TO GET FNT INTO NRN MO. AMS IS QUITE UNSTBL S OF THIS BNDRY WITH SFC BASED LIS ARND MINUS 10 OVR SRN IA. STGST NWLY FLOW AND DEEP LYRD SHEAR PROGD FOR NE MO SO WILL GO WITH SLTGLY HIER POPS THERE. ISOLD SVR PTNL MAINLY TIED TO DAYTIME HEATING EXCP NE MO WHERE BTR CHC FOR MORE ORGANIZED SVR COULD KEEP SVR PTNL ALIVE TILL LT EVE. FWC GUID MINS A TAD TOO COOL. ANY FTN WHICH RCHS MO RVR OVERNGT WILL LIKELY RETURN NEWD TMRW AS HOT AMS OVR KS PRESSES EWD AGAIN. STLT IMAGERY SHOWS A VORT MAX OVR CNTRL CO WHICH MODELS TRK EWD ACRS SRN NEB/NRN KS. THIS FEATURE MAY WELL INTERACT WITH NEWD RETURNING WRMFNT SO WILL INTRO CHC POPS FOR ALL BUT SW CNTYS. FWC/FAN MAX TEMPS CONT TO BE TOO COOL IN THE W. FAVOR ETA/AVN SFC TEMPS IN AWIPS. WILL KEEP CHC POPS GOING INTO SUN EVE OVR NE 1/2 OF CWA. MON LOOKS HOT OVR THE WRN CWA WITH NO BNDRYS TO AFFECT TEMPS. WILL CONT TO GO ABV GUID WITH HOTTEST SPOT SHIFTING TO NW MO. EXTDD PROGS HINT AT A WK FNT MOVG INTO NRN MO TUE NGT. HOT DOME SHIFT NWD INTO CNTRL/NRN PLAINS BUT CONTD WELL ABV NORMAL TEMPS OVR CWA. WILL KEEP EXTDD PKG DRY FOR NOW. .EAX...NONE. JULY
In the hours before
Special weather statement, Aug 26, 1:00 PM CDT, 3 hours 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT AUG 26 2000 ...HEAT INDEX VALUES EXPECTED TO REACH BETWEEN 100 AND 105 OVER PARTS OF WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS... ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... FORECAST...HEAT INDEX VALUES WILL CLIMB TO BETWEEN100 AND 105 DEGREES THIS AFTERNOON FROM THE KANSAS CITY AREA SOUTH TO BUTLER... CLINTON AND MOUND CITY KANSAS. IT WILL REMAIN HOT FOR THE REST OF THE WEEKEND. IN ADDITION...SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY BECOME SEVERE SOUTH OF A ST JOSEPH TO KIRKSVILLE LINE WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. DISCUSSION...A WEAK COLD FRONT WILL DROP SOUTH INTO NORTHERN MISSOURI BY LATE AFTERNOON. SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE FRONT AND SAG SOUTHEAST AS THE FRONT REACHES INTERSTATE 70 BY MIDNIGHT. THE ATMOSPHERE ALONG THE FRONT WILL BE RATHER UNSTABLE THROUGH THE EARLY EVENING. HOWEVER...THE INSTABILITY IS EXPECTED TO DIMINISH QUICKLY AFTER SUNSET WITH THE THREAT OF SEVERE WEATHER ALSO DECREASINGLY RAPIDLY AFTER 9 PM. JULY
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.